Texas, 2012

Damaging Winds and Lightning Strike in Texas, March 20, 2012

March 20, 2012 · NWS HGX · 8 events in 4 counties and zones

An early morning squall line moved across the area and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning squall line moved across the area and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 20, 3:09 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 20, 3:09 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 AM CDT TUE MAR 20 2012

.DISCUSSION...
LINE OF STORMS CURRENTLY ENTERING INTO OUR CWA FROM THE WEST. SO
FAR TIMING HAS BEEN ON TRACK WITH PROGS. AS SUCH NOT REALLY PLAN-
NING ON A WHOLE LOT OF CHANGES TO THE GOING FCST/GRIDS WITH THIS
PACKAGE. STILL LOOKING FOR STRONG/SEVERE STORMS ALONG WITH HEAVY
RAINS TODAY WITH THE INCOMING SQUALL LINE. PRIMARY THREAT SHOULD
BE DAMAGING WINDS BUT HAIL ALSO LIKELY. THE BULK OF THE ACTIVITY
TO TAPER OFF FROM THE WEST LATE THIS EVENING AS EVERYTHING MOVES
OFF TO THE ENE. HOWEVER THE MAIN UPPER LOW RESPONSIBLE FOR THESE
STORMS WILL BE LINGERING IN/AROUND THE RED RIVER THESE NEXT 24HR
OR SO. THIS MIGHT ALLOW FOR ADDITIONAL DEVELOPMENT AS SHORTWAVES
ROTATE AROUND THE BASE OF THE UPPER LOW. THIS COMBINED WITH LEFT-
OVER BOUNDARIES AND DAYTIME HEATING COULD LEAD TO MORE PCPN..AND
PERHAPS SLOWER MOVING PCPN ON WEDS. ATTM NOT A LOT OF CONFIDENCE
WITH KEEPING (OR EXTENDING THE FFA) THROUGH WEDS BUT IT COULD BE
SOMETHING TO KEEP AN EYE ON DEPENDING ON WHAT HAPPENS TODAY.

THINGS EXPECTED TO QUIET DOWN DURING THE LATTER PART OF THE WEEK
AS THIS UPPER LOW FINALLY MOVES OFF THE E/NE AND A RIDGE SETTLES
OVER THE AREA. A SLOWLY DEVELOPING/STRENGTHENING ONSHORE FLOW TO
HELP SE TX SLIP INTO A MORE BENIGN PATTERN OF MODERATE TEMPS/LOW
TO NO POPS THROUGH THE WEEKEND. 41

&&

.MARINE...
STRONG SOUTH TO SOUTHEAST WINDS 18-25G27-35KT HAVE DRIVEN UP THE
SEAS TO 9 TO 12 FEET AND MORE RISES WILL BE POSSIBLE THIS MORNING
BEFORE THE LLJ SHIFTS EAST AND COLD POOL FROM THE LINE OF STORMS
PUSHES A WIND SHIFT INTO MATAGORDA BAY AREA AND THEN THE WESTERN
WATERS LATE THIS MORNING. STRONG TO SEVERE THUNDERSTORMS WILL BE A
CONCERN FOR THE COASTAL WATERS THROUGH EARLY EVENING FROM WEST THIS
MORNING TO EAST LATE AFTERNOON. HAVE EXTENDED THE SCA UNTIL 01Z FOR
MOST OF THE AREA BUT AROUND MATAGORDA BAY WHERE WINDS SHOULD COME
DOWN FIRST. OFFSHORE WATERS SEAS WILL BE VERY SLOW TO COME DOWN WITH
THE LONG SOUTHERLY FETCH...AND THEN WITH THE WINDS COMING BACK UP
TONIGHT IN THE WAKE OF THE FRONT AND NORTHWESTERLY WILL BECOME VERY
ROUGH ACROSS THE UPPER TEXAS COASTAL WATERS. WINDS FINALLY RELAX BY
THURSDAY AND A LIGHT WIND REGIME WILL BE FIRMLY ENTRENCHED THROUGH
SATURDAY.

TIDES HAVE COME UP TO AROUND 3 FEET AND SHOULD CONTINUE AROUND THIS
LEVEL AND MAY CREEP UP A BIT MORE IN THE GALVESTON BAY AREA WITH THE
LONGER AND STRONGER SOUTHERLY FLOW. MAY HAVE SOME MINOR BEACH
FLOODING ISSUES BY MID MORNING THEN SLOWLY RECEDE THIS AFTERNOON.
45

&&

.AVIATION...
LOOKS LIKE THE COLD POOL IS PUSHING THE STORMS EAST JUST SLIGHTLY
FASTER THAN IN CURRENT TAFS SO WILL BE UPDATING SHORTLY TO SHORTEN
THE ARRIVAL TIME BY AN HOUR OR TWO FOR THE HEAVIER RAINS. STRONG
SOUTHEAST TO SOUTH WINDS WILL CONTINUE AHEAD OF THE LINE AND WILL
CARRY LLWS UNTIL THE TSRA PREVAILING ARRIVE IN THE TAF. NOT AS
CONFIDENT AS THE ENDING THE PRECIP THIS AFTERNOON FOR THE IAH-GLS
TERMINALS AS NAM APPEARS SLOWER AND GFS A LITTLE FASTER. FOR NOW
WILL KEEP VCSH IN THROUGH 00Z AND NORTHERN AREAS MAY HAVE SOME
REDEVELOPMENT AS WELL.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  54  67  49  78 /  90  50  30  10  10
HOUSTON (IAH)              76  57  68  51  78 /  90  50  40  10  10
GALVESTON (GLS)            76  60  68  61  76 /  90  60  50  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HARRIS...HOUSTON...JACKSON...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...LIBERTY...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 8 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, Mar 20, 4:13 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT TUE MAR 20 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-211015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
513 AM CDT TUE MAR 20 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH 6 PM TODAY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SQUALL LINE IS MOVING INTO SOUTHEAST TEXAS FROM THE WEST THIS
MORNING. THE LEADING EDGE OF THE LINE IS EXPECTED TO REACH THE
HIGHWAY 59 CORRIDOR BETWEEN 11 AM AND 1 PM. THE EASTWARD PROGRESS
OF THE SYSTEM MAY THEN SLOW DOWN DURING THE MID AFTERNOON AND
EVENING. DAMAGING WINDS...HAIL...ISOLATED TORNADOES...AND LOCALLY
HEAVY RAINFALL REMAIN POSSIBLE WITH DAMAGING WINDS THE PRIMARY
WEATHER THREAT. THROUGH THIS EVENING...RAINFALL ACCUMULATIONS OF 1
AND 3 INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS FROM 5 TO 7
INCH AMOUNTS POSSIBLE WHERE TRAINING OF STORMS OCCUR. THE HEAVIEST
RAINFALL IS EXPECTED TO OCCUR GENERALLY NORTH OF THE INTERSTATE 10
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAINFALL REMAINS A POSSIBILITY THROUGH WEDNESDAY MORNING AS A
SERIES OF UPPER LEVEL DISTURBANCES MOVE OVERHEAD. THOUGH
CONSIDERABLE UNCERTAINTY EXISTS AT THIS TIME...WE WILL BE
MONITORING THE POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL ACROSS
EASTERN PARTS OF SOUTHEAST TEXAS AS THE UPPER LEVEL STORM SYSTEM
MEANDERS ACROSS THE CENTRAL AND NORTHERN PARTS OF THE STATE.

IN ADDITION TO OUR LOCAL RAINFALL...CONSIDERABLE RAINFALL AMOUNTS
ARE ALSO EXPECTED OVER NORTH TEXAS INTO MIDWEEK SO RIVER LEVELS
ARE EXPECTED TO RISE AND SHOULD ALSO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

In the hours before

Special weather statement, Mar 20, 1:24 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
224 AM CDT TUE MAR 20 2012

TXZ195>197-200815-
BRAZOS-BURLESON-WASHINGTON-
224 AM CDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BASTROP TO
MILANO...MOVING NORTHEAST AT 55 MPH.

WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WELLBORN...QUARRY...
MILLICAN...KURTEN...INDEPENDENCE...CHRIESMAN...WIXON VALLEY...
SNOOK...COLLEGE STATION...CALDWELL...BURTON...AND BRYAN.

RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR ARE POSSIBLE IN
THE STRONGEST STORMS. MINOR FLOODING OF LOW-LYING AREAS AND ROADWAYS
MAY OCCUR.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING
AND DO NOT USE ELECTRICAL APPLIANCES OR A CORDED TELEPHONE A THE
LIGHTNING THREAT HAS PASSED. SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CDT FOR THE
WARNED AREA.

LAT...LON 3057 9696 3074 9662 3070 9656 3074 9647
      3091 9636 3098 9624 3082 9617 3059 9619
      3045 9613 3042 9609 3038 9614 3033 9615
      3009 9664 3014 9666 3014 9677 3016 9680
      3024 9675 3029 9666 3031 9674 3047 9691
TIME...MOT...LOC 0717Z 240DEG 46KT 3075 9679 3031 9720
          3001 9733 2972 9767
Special weather statement, Mar 20, 2:29 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
329 AM CDT TUE MAR 20 2012

TXZ176-195>198-211-200930-
AUSTIN-BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
329 AM CDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTH OF
BRYAN TO NEAR BRYAN TO NEAR DIME BOX...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND FREQUENT DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WELLBORN...SHELBY...
QUARRY...NORTH ZULCH...MILLICAN...KURTEN...INDUSTRY...INDEPENDENCE...
IOLA...CARLOS...BEDIAS...WIXON VALLEY...SNOOK...MADISONVILLE...
COLLEGE STATION...BURTON...BRYAN AND BRENHAM.

RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR ARE POSSIBLE IN
THE STRONGEST STORMS. MINOR FLOODING OF LOW-LYING AREAS AND ROADWAYS
MAY OCCUR.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CDT FOR THE
WARNED AREA.

LAT...LON 3020 9675 3024 9675 3029 9666 3031 9674
      3038 9679 3072 9654 3075 9646 3093 9634
      3107 9605 3109 9578 3087 9580 3086 9586
      3078 9585 2995 9646 2994 9656 3014 9666
      3014 9677 3016 9680
TIME...MOT...LOC 0826Z 269DEG 20KT 3104 9633 3084 9634
          3002 9694
Special weather statement, Mar 20, 2:48 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 AM CDT TUE MAR 20 2012

TXZ176-195>198-211-200930-
AUSTIN-BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
348 AM CDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF MADISONVILLE TO 14 MILES NORTHEAST OF BRYAN TO 28 MILES WEST OF
BRENHAM...MOVING EAST AT 25 MPH.

HAIL UP TO ONE QUARTER INCH IN DIAMETER...WINDS GREATER THAN 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND FREQUENT DOWNPOURS
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WELLBORN...SHELBY...
QUARRY...NORTH ZULCH...MILLICAN...KURTEN...INDUSTRY...INDEPENDENCE...
IOLA...CARLOS...BEDIAS...WIXON VALLEY...SNOOK...MADISONVILLE...
COLLEGE STATION...BURTON...BRYAN AND BRENHAM.

RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR ARE POSSIBLE IN
THE STRONGEST STORMS. MINOR FLOODING OF LOW-LYING AREAS AND ROADWAYS
MAY OCCUR.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CDT FOR THE
WARNED AREA.

LAT...LON 3016 9680 3020 9675 3024 9675 3029 9666
      3031 9674 3038 9679 3040 9677 3070 9655
      3075 9646 3093 9634 3107 9605 3109 9579
      3087 9580 3086 9586 3078 9585 2996 9645
      2994 9656 3014 9666
TIME...MOT...LOC 0848Z 269DEG 20KT 3106 9613 3084 9620
          3004 9680

The radar

The Austin/San Antonio radar (KEWX), 121 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colorado

When
March 20, 4:20 AM CST
Where
Colorado County, Weimar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.700, -96.780

Severe thunderstorm winds downed some trees in the Weimar area.

Funnel Cloud, Harris

When
March 20, 6:50 AM CST to 6:51 AM CST
Where
Harris County, 1.12 mi E of Spring Vly
Reported by
Broadcast Media
Coordinates
29.768, -95.481

A funnel cloud was sighted in the Hunters Creek Village area near Houston.

Thunderstorm Wind, Harris

When
March 20, 7:00 AM CST to 7:05 AM CST
Where
Harris County, 1.25 mi SW of Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
29.756, -95.514

Severe thunderstorm winds downed some trees, power lines and fences in the Piney Point Village and Bunker Hill Village areas.

Thunderstorm Wind, Brazoria

When
March 20, 7:22 AM CST
Where
Brazoria County, 4.69 mi N of Manvel
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
29.538, -95.355

A severe thunderstorm caused some roof damage and blew down a fence near the South Fork subdivision around the Pearland area.

Thunderstorm Wind, Harris

When
March 20, 7:30 AM CST
Where
Harris County, 1.51 mi NNW of Houston Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
29.770, -95.410

A severe thunderstorm downed some trees along Gibson Street in the Houston area.

Thunderstorm Wind, Harris

When
March 20, 7:32 AM CST
Where
Harris County, 0.28 mi W of Bellaire Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
29.720, -95.455

A severe thunderstorm produced strong winds that snapped one tree and took limbs off other trees.

Thunderstorm Wind, Harris

When
March 20, 7:36 AM CST
Where
Harris County, 0.91 mi SW of Channelview
Measured
62 kt (71 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
29.770, -95.240

Severe thunderstorm winds downed trees, damaged carports, and blew out some windows on a building and several cars.

Lightning, Galveston

When
March 20, 9:15 AM CST
Where
Galveston County, 1.66 mi NW of League Cty Spclnd Ar
Property damage
$15,000
Reported by
Newspaper
Coordinates
29.517, -95.069

A lightning strike started a fire in the attic of a house. Damage was mostly contained to the attic and part of the second floor of the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361996, 361998, 362001, 362004, 362009, 362006, 362008, 362827.